Send to

Choose Destination
See comment in PubMed Commons below
Postgrad Med. 2010 Mar;122(2):142-7. doi: 10.3810/pgm.2010.03.2131.

Case report: acute renal failure after administering intravenous immunoglobulin.

Author information

  • 1Sanford School of Medicine, University of South Dakota, and Avera McKennan Hospital & University Health Center, Sioux Falls, SD 57105, USA.


We report the case of an 87-year-old white woman with myasthenia gravis who presented with nausea, shortness of breath, azotemia, and hyperkalemia shortly after completing a course of intravenous immunoglobulin (IVIG). She had been receiving monthly transfusions of IVIG, but this time had received daily infusions for 5 days rather than 1 day. She had received this same dose in the past without incident. Her history was significant for coronary artery disease, atrial fibrillation, deep venous thrombosis, pulmonary embolism, chronic steroid use, and recurrent urinary tract infection. On examination, she was slightly confused, mildly dehydrated, had a grade II systolic ejection murmur along the upper left sternal border, had bilateral and symmetric mild weakness of the upper and lower extremities, and exhibited mild edema of the lower extremities. Before transfer from the emergency room, she was found to have an elevated serum urea nitrogen and creatinine of 55 and 5.8 mg/dL (19.6 mmol/L and 512.7 micromol/L, respectively). Creatinine 8 days earlier was 0.9 mg/dL (79.6 micromol/L). The hospital course of the acute renal failure is presented with a review of the literature on cases of acute renal failure after IVIG.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Support Center